Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 36, NWS Grand Junction, CO

August 21, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 21, 2002, 1:23 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2002, 1:23 PM MDT (19:23 UTC)
Expired
Aug 21, 2002, 4:20 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 211923
FFWGJT
COC067-212220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
120 PM MDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 420 PM MDT

* AT 115 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED DEBRIS SLIDES
  ALONG JACKS CREEK NEAR VALLECITO RESERVOIR. THE THUNDERSTORMS THAT 
  HAVE CAUSED THESE SLIDES ARE MOVING VERY SLOWLY TO THE NORTHEAST 
  AND WILL CONTINUE THIS AFTERNOON.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  RURAL NORTHEASTERN LA PLATA COUNTY AT 130 PM MDT


HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE ADDITIONAL 
DEBRIS AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3738 10786 3733 10750 3763 10748 3763 10766

$$

AVERY
1 follow-up statement
000 
RWUS32 KGJT 212203
FFSGJT
COC067-212220-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT WED AUG 21 2002

...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY HAS BEEN
CANCELLED...

RAIN SHOWERS HAVE MOVED OUT OF NORTHEAST LA PLATA COUNTY.  THE THREAT
OF FLASH FLOODING FOR THE MISSIONARY RIDGE BURN AREA HAS COME TO AN
END.  DRIER AIR IS MOVING ACROSS LA PLATA COUNTY AND CHANCES OF
HEAVY SHOWERS HAVE DIMINISHED.  THEREFORE...THE FLASH FLOOD WARNING
FOR NORTHEAST LA PLATA COUNTY HAS BEEN CANCELLED.

THERE STILL IS A CHANCE OF THUNDERSTORM ACTIVITY LATER THIS EVENING.
THE FLASH FLOOD WATCH CONTINUES UNTIL 1000 PM.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:08 AM MDT, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 3:08 AM MDT, 10 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 AM MDT WED AUG 21 2002

DRIER CONDITIONS EXPECTED THE NEXT SEVERAL DAYS. A TROUGH WILL
REMAIN CUTOFF FROM THE MAIN FLOW AND WILL SIT OVER THE PACNW AND NRN
GREAT BASIN WITH HIGH PRESSURE OVER NMEX AND THE BIG BEND AREA
THROUGH FRIDAY NIGHT. ERN UT/WRN CO WILL BE UNDER A MODERATE WSW
WIND BAND THAT WILL ALLOW BREEZY CONDITIONS TO DEVELOP EACH
AFTERNOON...AND MODERATING TEMPERATURES. THOUGH TDAS HIGH TEMPS
WILL BE SIGNIFICANTLY HIGHER THAN YESTERDAYS...MAX TEMPS SHOULD NOT
CHANGE MUCH IN DAY 2 AND 3.

TWO SHORTWAVES EJECTING FROM THE WRN LOW WILL MOVE NE OF THE CWA
BEFORE SUNRISE. SUBIDENCE AND DRYING WILL FALL THROUGH THE MORNING.
ANOTHER LITTLE VORT MAX AND MINOR JET SPEED MAXIMA IS EVIDENT ON WV
IMAGERY OVER SRN CA AND SHOULD ROTATE NE AND OVER THE SRN PART OF THE
CWA THIS AFTERNOON. WILL KEEP CURRENT FORECAST AS IS WITH WDLY SCT
TO SCT TSTMS THIS AFTERNOON ASSCTD WITH THIS WAVE AND AFTERNOON
HEATING. THUR AND FRI SHOULD SEE ONLY DIURNAL TERRAIN-FOCUSED
CONVECTION. CJC

(SAT-TUE)...MOSTLY DRY. UPPER LOW LINGERING NEAR OR/CA/NV POINT
EXPECTED TO TO LIFT OUT DURING THE WEEKEND AS UPPER HIGH BUILDS WEST
ACROSS DESERT SOUTHWEST. DRIER SOUTHWEST FLOW SAT-SUN AS MOISTURE
APPEARS LIMITED BELOW 500 MB. HOWEVER...POSSIBLE WEAK JET SUPPORT
ASSOCIATED WITH EJECTING UPPER LOW PLUS DAYTIME HEATING AND ANY
WEAK IMPULSES ENOUGH TO KEEP MENTION OF SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS FOR THE MTNS SAT-SUN. ECWMF THEN KEEPS A TROUGH NEAR
PAC NW COAST EARLY NEXT WEEK WHILE AVN HAS REMNANTS OF UPPER LOW OVER
THE NORTHERN ROCKIES WITH WEAK TROUGHING FROM WY BACK TO SRN CA. WILL
KEEP A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MTNS MON-TUE. LITTLE
CHANGE IN TEMPS.  JAD

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:28 PM MDTSevere Thunderstorm WarningGJTSan Miguel47 min
Aug 20, 7:07 PM MDTSevere Thunderstorm WarningGJTMontrose, San Miguel38 min
Aug 20, 9:06 PM MDTSevere Thunderstorm WarningGJTMesa24 min
Aug 20, 9:16 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.